Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Paducah, KY

May 17, 2003Graves County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 17, 2003, 3:17 AM CDT for Graves County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 3:17 AM CDT (08:17 UTC)
Expired
May 17, 2003, 6:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Graves County, KY

The radar

The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170820
FFWPAH
KYC083-171100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
317 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAVES COUNTY IN WESTERN KENTUCKY

* UNTIL 600 AM CDT

* AT 312 AM CDT...GRAVES COUNTY OFFICIALS REPORTED FLASH FLOODING OF 
LOW LYING AREAS...AND EVACUATIONS OF RESIDENTS WERE TAKING PLACE. 
RADAR INDICATED ISOLATED AMOUNTS OF 3 TO 4 INCHES HAVE FALLEN IN THE 
PAST 6 TO 12 HOURS. WATER WAS REPORTED OVER HIGHWAY 45 AT GENERAL 
TIRE AND OVER HIGHWAY 97 JUST SOUTH OF MAYFIELD.

* THE RAIN WILL END...AT LEAST TEMPORARILY...BY 4 AM. RUNOFF OF 
FLOODWATERS WILL CONTINUE TO PRODUCE FLOODING EVEN AFTER THAT TIME.

* LOCATIONS IMPACTED INCLUDE WINGO

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3689 8851 3657 8864 3662 8881 3692 8862

$$
1 follow-up statement
000 
WGUS73 KPAH 171008
FFSPAH
KYC083-145-171100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CDT SAT MAY 17 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM FOR
MCCRACKEN AND GRAVES COUNTIES IN WESTERN KENTUCKY...

AT 500 AM...WEATHER SERVICE DOPPLER RADAR SHOWED THE HEAVY RAIN
RESPONSIBLE FOR RISING WATER IN MCCRACKEN AND GRAVES COUNTIES...HAS
MOVE OUT OF THE WARNED AREA. HOWEVER...HIGH WATER IS STILL LIKELY
TO RUNOFF FROM CREEKS...STREAMS AND POOR DRAINAGE AREAS.

THE AREAS OF GREATEST CONCERN CONTINUE TO BE IN THE MAYFIELD AREA
IN GRAVES COUNTY...AND IN THE HENDRON AREA OF MCCRACKEN COUNTY...
ALONG CHAMPION CREEK AT OLD MAYFIELD AND HOUSER ROADS.

RAIN WAS INCREASING OVER WESTERN TENNESSEE AND EASTERN ARKANSAS.
IT SHOULD REMAIN DRY THROUGH 600 AM OR 700 AM. THEN RAIN WILL
RETURN...WHICH MAY SERVE TO SLOW RECEDING WATER LEVELS...OR EVEN
BRING BACK THE RISK OF SOME FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:50 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 17, 1:50 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CDT SAT MAY 17 2003

WVAPOR AND RUC SHOW CLOSED CIRCULATION OVER EAST OKLAHOMA. A
WIDESPREAD AREA OF RAIN AND EMBEDDED THUNDERSTORMS COVERED MUCH OF
THE PAH FA EARLY THIS MORNING. RAIN APPEARS TO BE FALLING AT A
STEADY ENOUGH RATE TO PRECLUDE FLASH FLOODING. MAY BE SOME ISOLATED
PROBLEMS IN OUR WARNING AREA. AND MANY POINTS ON AREA RIVERS IN
FLOOD. HOWEVER...WE DO NOT EXPECT PROBLEMS ON A LARGE SCALE...THUS
WILL NOT ISSUE A FLOOD WATCH AT THIS TIME.

OTHERWISE...THE UPPER LOW WILL DRIFT SE TODAY TOWARD
LOUISIANA...WHILE LOW PRESSURE AT THE SURFACE DRIFTS INTO EAST
ARKANSAS BY THE END OF THE DAY. DEFORMATION TYPE RAIN/EMBEDDED TSTM
SHIELD SHOULD CONTINUE TO LIFT NORTH WITH TIME. THUS...CATEGORICAL
POPS ALL AREAS TODAY. WILL BEGIN TO TAPER OFF POPS TONIGHT...AS THE
UPPER LOW GETS FURTHER AWAY...AND SFC LOW BEGINS TO LOSE DEFINITION.
WILL KEEP LOW CHANCE POPS IN FOR SUNDAY AS THE UPPER RIDGE WILL
STILL BE TO OUR NW. AM CONCERNED WITH THE FACT THE GFS MAINTAINS A
WEAK INVERTED TROF ACROSS THE REGION INTO MONDAY. WHETHER THIS PANS
OUT OR NOT IS SOMEWHAT MUTED BY THE FACT THAT BOTH THE ETA AND GFS
SHOW DECENT INSTABILITY ACROSS THE AREA ON MONDAY. H7 THERMAL RIDGE
STILL LINED UP OFF TO OUR NORTH AND WEST...WITH LITTLE CAPPING. SO
ADDED A LOW CHANCE POP FOR CONVECTION ON MONDAY...AND LINGER IT INTO
MONDAY EVENING UNTIL LOSS OF HEATING SETS IN.

NO CHANGES TO DAYS 4 THROUGH 7. IN TERMS OF GUIDANCE...USED A BLEND
OF FWC/MAV AND ETA12 NUMBERS.

.PAH...NONE.
Hazardous weather outlook, May 16, 11:40 AM CDT, 15 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
GENERALLY SOUTH AND WEST OF A LINE FROM MARBLE HILL MISSOURI TO
CLINTON KENTUCKY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREAT WITH ANY STORMS THAT DO BECOME SEVERE. ELSEWHERE ACROSS THE
QUAD STATE AREA...NON SEVERE THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF THUNDERSTORMS AGAIN SATURDAY OVER EXTREME
SOUTHERN KENTUCKY AS A SLOW MOVING UPPER LOW DRIFTS EAST INTO THE
SOUTHERN PLAINS. THIS SLOW MOVING SYSTEM WILL AFFECT THE ENTIRE QUAD
STATE REGION SATURDAY INTO SATURDAY NIGHT WITH SCATTERED
THUNDERSTORMS AND THE POSSIBILITY OF LOCALLY HEAVY RAINS. THE RAINS
EARLY THIS WEEKEND MAY AGGRAVATE AND PROLONG THE ONGOING RIVER
FLOODING ACROSS THE REGION.

YET ANOTHER COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL
BRING A CHANCE OF THUNDERSTORMS BACK TO THE REGION ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER PORTIONS OF SOUTHEAST
MISSOURI AND EXTREME WESTERN KENTUCKY TODAY AND TONIGHT.

MEFFERT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:54 AM CDTFlash Flood WarningPAHMcCracken2 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.